Norethindrone Acetate Birth Control and Side Effects

Q. Well thanks so much for this reply; you were a great help for us. Her symptoms of heaviness, breast tenderness and bloating are gone on April 17. Then we took a urine pregnancy test on April 18. It’s result was cleanly negative because it has only a single red line. But now she is having headaches, nausea and sometimes vomiting. She also complains of itching in her vagina. Her vaginal discharge is normal like liquid water. She stopped taking norethindrone last April 15. Is it assured that she’s not pregnant? What medications may alleviate her headaches, nausea and vomiting? When can she expect no have her menstruation back to normal? Thank you so much.
-By Huge
Reply:
Assurance of her not being pregnant can only be done by an objective evaluation. I would insist you repeat the pregnancy test.

Delayed Menses May Be Linked to Hormonal Pills

Though, most probably, she’s not pregnant. All her symptoms can be attributed to norethindrone tablets she had been taking. Gradually, she will
be alright, as the effect of this drug wanes off.

Also, the return of normal menses may take some time. This depends upon the intake of norethindrone. (what dose and for how long?)
  
It may take 15 days or a month before you can call it a normal reproductive pattern.
In women who had been taking norethindrone for a year or more, it takes around 3 to 6 months before the normal reproductive cycle returns.

Take care

Buddy M.D.

Medical Advice (Q&As) on “Norethindrone Acetate Birth Control and Side Effects

  1. Angelina

    I’ve been taking Loestrin 24 for about four months now. I had my menses last month and it was light. But it was just a day of it because normal for me is three days. My period has yet to come this month and I take my pill everyday at 8. As I have read up about these pills, it seems normal for most females on this pill to go from slight periods to none at all. But should my period be missed so early on taking these pills? And before these pills I used Nuvaring and a shot before that. Still had my menses on those. Should I be worried and bother my gynecologist about this?

    Reply
    1. Buddy M.D. Post author

      It is very common to have light periods (both amount of bleeding and number of days) when on contraceptive pills. This is considered normal. Since it’s been just 4 months, you may see a lot of irregularity with your menses for some time. Gradually, the hormonal levels in your body will stabilize. Then the cycles will be more stable.

      However, watch for any unusual sign. Report to your gynae if you have continuous spotting, sudden heavy bleeding or missed periods.

      Reply
  2. Buddy M.D. Post author

    It is very common to have light periods (both amount of bleeding and number of days) when on contraceptive pills. This is considered normal. Since it’s been just 4 months, you may see a lot of irregularity with your menses for some time. Gradually, the hormonal levels in your body will stabilize. Then the cycles will be more stable.

    However, watch for any unusual sign. Report to your gynae if you have continuous spotting, sudden heavy bleeding or missed periods.

    Reply